Acute Exacerbation of Fever Following Administration of Tropicamide and Phenylephrine Ophthalmic Solution: A Case Report
A 24-year-old woman with atopic dermatitis and persistent fever (axillary temperature of 37–38 °C for 6 months) received combination ophthalmic drops containing tropicamide and phenylephrine (Mydrin®-P), which exacerbated her fever within 15 min after instillation. Her axillary fever reached 40.1 °C but resolved the following day. No new dermatological symptoms developed. Although the patient’s fever may have been caused by either tropicamide or phenylephrine, neither of which have been reported to induce fever in topical formulations, atopic dermatitis and tropicamide’s inhibitory effect on perspiration under hot and humid conditions may have been the more probable cause. While drug-induced fever has been reported for other ophthalmic anticholinergic agents, this is the first reported case of possible fever exacerbation by an ophthalmic formulation of tropicamide, if the causative agent is assumed to be tropicamide.
Tropicamide can cause acute fever via the same mechanism as that of atropine by inhibiting perspiration rather than inducing a hypersensitivity reaction.
Ophthalmic anticholinergic-induced fever tends to occur during the summer months because of health and environmental factors.
Mydrin®-P (Santen Pharmaceutical Co., Ltd, Osaka, Japan) is a drug containing equal amounts of tropicamide 0.5%, which blocks the parasympathetic nervous system, and phenylephrine hydrochloride 0.5%, a sympathomimetic agent that selectively stimulates α1 receptors. Mydrin®-P relaxes the sphincter pupillae muscles to achieve pupillary dilatation, and relaxes the ciliary muscles to achieve accommodation paresis. Because both tropicamide and phenylephrine have shorter durations of effect (5–6 h) than atropine (7–12 days), and the combination of tropicamide and phenylephrine at a ratio of 1:1 can promptly induce maximal mydriasis with few systemic adverse effects, Mydrin®-P has been widely used in ophthalmic examinations for over half a century . The most common adverse reactions associated with tropicamide are local complications such as conjunctivitis, blepharitis, and itching; however, a few systemic complications such as nausea, headache, shock, and anaphylaxis have also been reported [1, 2, 3]. Although the sympathetic nerve-stimulating effects of phenylephrine can raise blood pressure and alter heart rate , there have been no reports of fever induced by the administration of tropicamide alone, phenylephrine alone (containing systemic use), or a combination of tropicamide and phenylephrine. We herein report a case in which a patient’s fever was exacerbated after instillation of Mydrin®-P. In this report, all body temperatures reported for our patient are axillary temperatures.
A 24-year-old Japanese woman, with no use of medication and with no medical history except for that of untreated atopic dermatitis, was referred to our facility for chronic fever (approximately 37–38 °C) that had persisted for 6 months. She also had systemic superficial lymphadenitis, which was previously proven as dermatopathic lymphadenopathy based on biopsy results.
Over the patient’s 12-day hospital stay, blood and urine tests, bone marrow aspiration, gallium scintigraphy, whole-body contrast-enhanced computed tomography, positron emission tomography, three blood culture examinations, echocardiography, and funduscopy were performed; however, the cause of persistent low-grade fever could not be identified.
In general, up to 80% of ophthalmic drop components can enter the systemic circulation to cause systemic reactions . Mydriatic and cycloplegic agents such as atropine and scopolamine, with anticholinergic effects similar to those of tropicamide, are known to cause systemic adverse reactions that include lethargy, confusion, hallucinations, headache, facial flushing, and fever [3, 6, 7]. When atropine is administered as anesthetic premedication, it suppresses the activity of sweat glands, which are innervated by sympathetic nerves that utilize the neurotransmitter acetylcholine, resulting in heat retention. This phenomenon often develops into a high fever known as ‘atropine fever’ [8, 9]. The frequency of ophthalmic atropine drop-induced fever in children has been reported at 1.3% (2/160) , 3.9% (32/811) , 4.0% (13/326) , and 72.7% (48/66) .
Rewari and Trikha  reported that on the Indian subcontinent, fever in children induced by ophthalmic formulations of atropine occur more frequently during the hot summer months, while Toyama et al.  noted that in Japan, ophthalmic atropine drop-induced fever in infants commonly occurs between April and September, with the highest frequency in July. Furthermore, Garg and Sinha  reported that in several children (6/66) in New Delhi, India, fever reached > 40 °C (no method of measurement was reported). Whereas the above reports [7, 8, 10, 11, 12] lacked detailed environmental descriptions, Magbagbeola  reported that in Ibadan, Nigeria, 58.5% (117/200) of children administered intramuscular injections of atropine as premedication for surgery had increased body temperature; the hospital ward had no air conditioning, an ambient temperature of 28.74 ± 0.13 °C, and a mean relative humidity of 71.59 ± 0.54%. That is to say, hot weather may be one of the risk factors for this type of hyperthermia.
Patients with atopic dermatitis often experience hypohidrosis and delayed perspiration [14, 15]. It is also known that some patients with atopic dermatitis suffer from heat retention because of the lack of adequate perspiration. Our patient was hospitalized during early summer (late June). Although the hospital was air-conditioned at 3.00 p.m. on the day of ophthalmic drug instillation, our patient’s ward was hot and humid (27.2 °C and 68% humidity) because of the relatively sultry outdoor weather. We hypothesize that the hot and humid environment and inadequate perspiration due to atopic dermatitis may have contributed to the medication’s anticholinergic effect on perspiratory glands, leading to acute exacerbation of the patient’s fever.
Fever devoid of other signs, occurring immediately after administration of a drug, usually suggests drug-induced fever . Generally, drug-induced fever classified as a hypersensitivity reaction (the most prominent category) develops 3–14 days after the start of administration, with most occurring after 7–10 days . In the present case, the onset of fever was rapid (within 15 min after administration) and coincided with the time at which both tropicamide and phenylephrine normally induce maximum pupillary dilatation (15–45 min) . As there were no other symptoms (i.e. no dermal effects, changes in laboratory data, cardiopalmus, or paroxysmal hypertension), hypersensitivity to these agents was considered unlikely. Although possible, phenylephrine was not strongly suspected because systemic phenylephrine tends to induce bradycardia and hypertension, which the patient did not have, suggesting that the muscarinic blocking activity of tropicamide, rather than α1 receptor stimulation by phenylephrine, was the more valid cause of our patient’s drug-induced fever.
Drug-induced fever has not been reported for either tropicamide or phenylephrine, but the reason for this is unclear. We hypothesize the following: (1) drug-induced fever is simply underreported; (2) the duration of action of tropicamide and phenylephrine is extremely short compared with that of other mydriatic drops, reducing the risk of systemic reactions; and (3) topical tropicamide, when not combined with other drugs, is used for testing purposes only (it is never used routinely, and therefore its adverse effects are not often encountered).
Drug-induced fever may have been more frequent, contrary to our thoughts. When unexpected fever erupts during the administration of anticholinergic agents, environmental factors and individual predispositions should be considered. Although phenylephrine is a potential source of acute fever, ocularly applied tropicamide was the more probable cause of the patient’s condition. Clinicians should be careful in using tropicamide, as well as atropine, especially during the summer months.
Compliance with Ethical Standards
Conflict of Interest
Yuichiro Haba, Takayoshi Shiga, and Toshio Naito have no conflicts of interest that are directly relevant to the contents of this case report.
Written informed consent was obtained from the patient prior to publication of this case report. A copy of the written consent may be requested for review from the corresponding author upon reasonable request.
No sources of funding were used to assist in the preparation of this case report.
- 1.Pharmaceutical interview form Mydrin®-P ophthalmic solution (11th edition, July 2017). Santen Co., Ltd, Osaka, Japan [in Japanese]. http//image.packageinsert.jp/pdf.php?mode = 1&yjcode = 1319810Q1053. Accessed 24 Nov 2018.Google Scholar
- 9.Osaki M, Negishi C, Atarashi K, et al. Atropine increases the sweating threshold in human volunteers [text in Japanese, abstract in English]. Anesth Resus. 1996;32(Suppl 34):13–5.Google Scholar
- 11.Toyama E, Seki Y, Takahashi R, et al. Incidence and symptoms of atropine side effect in children [text in Japanese, abstract in English]. J Jpn Asso Certified Orthoptists. 2014;43:213–8.Google Scholar
Open AccessThis article is distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License (http://creativecommons.org/licenses/by-nc/4.0/), which permits any noncommercial use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.